Tornadoes · United States · Minnesota · 2005

F0 tornado, Middle River, Minnesota, July 11, 2005

This F0 tornado ran 4.0 miles across Marshall County on July 11, 2005, touching down at 2:40 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
July 11, 2005
Touchdown
2:40 PM CDT (19:40 UTC)
Path length
4.0 miles (6.4 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Marshall County
Touchdown point
48.370, -96.270
Lift-off point
48.400, -96.150
Record number
289

What the Weather Service recorded

Intermittent touchdowns occurred along the damage path. Anticyclonic (clockwise) rotation was evident in the tree damage that occurred in shelterbelts.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

9 minutes of warning. NWS FGF issued a tornado warning for this county at 19:31 UTC, 9 minutes before the tornado touched down, in force until 20:17 UTC.

Issued (UTC)ExpiredProductOffice
19:31 UTC20:17 UTCTornado WarningFGF

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 16:38 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Jul 11, 2:10 PM CDT, 30 minutes earlier.

Area forecast discussion, Jul 11, 2:10 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
210 PM CDT MON JUL 11 2005

RATHER TRANQUIL PERIOD COMING UP...OUTSIDE OF THIS EVENING
CONVECTION AND CHC OF CONVECTION LATE THURSDAY.

.SHORT TERM...
18Z SFC MAP SHOWS WEAK SFC LOW BTWN FARGO AND FOSSTON...WITH A FRONT
NORTHEAST TO JUST WEST OF BAUDETTE AND THEN SOUTH FROM THE LOW TO
JUST WEST OF WAHPETON.  KMVX 88D SHOWS BOUNDARY LOCATED FROM AROUND
LOW LOCATION WEST OF FOSSTON SOUTH ACROSS NRN CLAY COUNTY MN THEN
INTO RICHLAND COUNTY.  ISOLD TSRA FIRING ALONG THIS BOUNDARY ATTM
AND WOULD EXPECT ACTIVITY TO INCREASE QUICKLY NEXT HOUR WITH ISOLD
SVR QUITE LIKELY ESPECIALLY AS ACTIVITY HEADS EAST INTO HOT AND
HUMID AIRMASS IN THE BJI/PKD AREAS WHERE TEMPS TODAY ARE AROUND 90
AND DEW PTS IN THE LOWER 70S.  SHEAR IS WEAK...BUT ENOUGH GROWTH OF
THE STORMS TO PRODUCE SOME HAIL AND LOCALLY GUSTY WINDS.  STORM
CORES WILL PRODUCE HEAVY RAIN BUT THEY WILL MOVE MOVING.   ENTIRE
STORM ACTIVITY BEING AIDED BY SHORT WAVE AND ASSOC DRYING NICELY
SEEN ON WATER VAPOR ENTERING SOUTHEAST NORTH DAKOTA.

ACTIVITY WILL BE OVER WITH BY 05Z...THEN CLEARING WILL PROGRESS
QUICKLY EAST AS HIGH BUILDS OVER NORTH DAKOTA.  WORRIED ABOUT SOME
FOG FORMATION OVERNIGHT.  WILL NOT INCLUDE IT AS AIRMASS IS DRYING
OUT BEHIND FRONT.  WILL ALERT EVENING CREW TO POSSIBILITY.

HIGH PRESSURE TO RESIDE OVER REGION TUE INTO WED.  CONVECTIVE TEMPS
PER ETA SOUNDINGS IN THE MIDDLE 80S ON TUESDAY WITH DECENT 850 MB
MOISTURE AVBL FOR DIURNAL CUMULUS.  WEDNESDAY WILL SEE WARMER
SFC-500 MB LAYER AND NEARLY FULL SUN.  TEMPS BOTH DAYS QUITE WARM
WITH MIDDLE 80S TUE AND MANY SITES GETTING CLOSE TO 90 ON
WEDNESDAY.

PREFER ETA/CANADIAN IDEA ON NEXT SYSTEM DUE THURSDAY AFTERNOON.  ALL
MODELS HAVE HAD GENERAL PATTERN WITH A SHORT WAVE TROUGH MOVING
NORTHEAST OUT OF THE PAC NORTHWEST INTO SRN SASK/MB THURSDAY.  LOOKS
LIKE SFC LOW IN MANITOBA WITH A FRONT/TROUGH SOUTH INTO ERN ND IN
THE AFTN WILL PROGRESS INTO MN THURSDAY EVENING.  700 MB TEMPS ARE
QUITE WARM AHEAD OF FRONT...WITH ETA COOLEST IN SHOWING ANY CAP
BREAKING RIGHT ALONG FRONT DURING PEAK HEATING.  FEEL ENOUGH
MOISTURE/LIFT AVBL FOR INSERTION OF A 20-30 POP FOR THUNDERSTORMS
OVER FAR NW MN AND ERN ND THURSDAY AFTERNOON AND EARLY EVENING AND
FOR NW/WCNTRL MN THURSDAY NIGHT UNTIL MIDNIGHT.

.LONG TERM (FRI-MON)...
EXTENDED FORECAST STILL LOOKING FAIRLY CONSISTENT...WITH NATIONAL
DISCUSSIONS FAVORING THE 00Z GFS/ECMWF. THEREFORE LOOKS LIKE 2
DISTINCT PCPN CHANCES...ONE LINGERING BETWEEN 00-12Z FRI AND THE
SECOND IN THE SUN/MON TIME FRAME. OVERALL 500MB PATTERN IS NEARLY
ZONAL EARLY ON...WHICH SHOULD LEAD TO A PROGRESSIVE FRONT WITH THE
FIRST SYSTEM. SECOND SYSTEM LOOKING MORE ROBUST...WITH BOTH THE GFS
AND ECMWF CLOSING OFF A LOW AT 500MB. 12Z GFS DID COME IN A BIT
FASTER WITH THE SUN/MON SYSTEM...BUT WILL HOLD OFF ON SPEEDING IT UP
TOO MUCH YET. DID START PCPN ABOUT 6 HOURS FASTER TO BLEND CLOSER TO
NEIGHBORS. OVERALL...TEMPS LOOK TO STAY ON THE WARM SIDE...BUT THEY
DO COOL AS THE 500MB LOW CLOSES OFF OVER THE AREA.

&&

.AVIATION...
THE KGFK TAF SHOULD BE OUT OF THE WOODS AS FAR AS PCPN CHANCES.
CHANCES STILL LINGER FOR THE KFAR TAF FOR A FEW MORE HOURS AND WILL
TAKE UNTIL MID EVENING TO CLEAR OUT OF THE KBJI AREA. FAIRLY WEAK
NORTHWEST SFC WINDS BEHIND THE FRONT...WHICH ARE LIKELY TO GO LIGHT
OVERNIGHT. WILL LEAVE FOG MENTION OUT FOR NOW AND LET EVENING SHIFT
RE-EVALUATE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE

&&

RIDDLE
Hazardous weather outlook, Jul 11, 12:15 PM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1215 PM CDT MON JUL 11 2005

UPDATED INFORMATION FOR TODAY

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-121130-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
1215 PM CDT MON JUL 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND INCREASE IN
COVERAGE MAINLY EAST OF A ROSEAU TO FARGO TO LISBON LINE THIS
AFTERNOON AND EARLY EVENING.  ISOLATED SEVERE THUNDERSTORM OR TWO IS
POSSIBLE...WITH HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL THE
MAIN THREAT.  ACROSS NORTHEAST NORTH DAKOTA...THE THREAT FOR HEAVY
RAIN AND SEVERE WEATHER HAS ENDED.

A WEAK FRONT WILL MOVE SLOWLY ACROSS NORTHWEST MINNESOTA AND EXTREME
SOUTHEAST NORTH DAKOTA THIS AFTERNOON.  OUT AHEAD OF THE FRONT...THE
AIRMASS WILL BE VERY WARM AND HUMID.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS      USING LOWER CASE

RIDDLE

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

International Fa, MN (KINL), 12:00Z

7.7 hours before the tornado, 215 km from the path. July 11, 2005.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2005-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 135 joules per kilogram, CIN -151, lifted condensation level 1355 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, International Fa, MN at 12:00Z on 2005-07-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -18 square meters per square second, 0 to 6 km bulk shear 38 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-151 J/kg
Surface CAPE
165 J/kg
Mixed-layer LCL
1355 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

International Fa, MN (KINL), 00:00Z

4.3 hours after it, 215 km from the path. July 12, 2005.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2005-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 72 joules per kilogram, CIN -189, lifted condensation level 1477 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, International Fa, MN at 00:00Z on 2005-07-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -74 square meters per square second, 0 to 6 km bulk shear 26 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-189 J/kg
Surface CAPE
43 J/kg
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
26 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

The surface observations

Thief River (TVF), 36 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
17:55 UTC75.269.8210° 9 kt1013.9
18:15 UTC75.269.8210° 10 kt1014.2
18:35 UTC75.269.8220° 8 kt1013.9
18:55 UTC75.269.8220° 8 kt1013.9
19:15 UTC75.269.8220° 6 kt1013.9
19:35 UTC75.269.8240° 6 kt1013.9
19:55 UTC75.268240° 3 kt1014.2
20:15 UTC75.269.8240° 4 kt1014.2
20:35 UTC75.269.8240° 6 kt1014.2
20:55 UTC75.269.8250° 6 kt1014.2
21:15 UTC75.269.8290° 8 kt1014.2
21:35 UTC75.269.8290° 8 kt1013.9

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Fargo/Grand Forks radar (KMVX), 126 km away, was scanning. The volume nearest the touchdown began at 19:39 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:40 UTCTORNADO 06 Sw Middle RiverMarshall, MNINTERMITTENT TOUCHDOWNS ALONG 6 MILE TRACK TO 2 SSE MIDDLE RIVER BY 252 PM. ANTICYCLONIC OR CLOCKWISE ROTATION EVIDENT IN TREE DAMAGE IN SHELTER BELTS.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2005 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are

The other tornadoes of July 11, 2005

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 119:40 PM EDTF0White, GA5.0220$70,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.